Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Goodland, KS

April 30, 2009Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 30, 2009, 1:59 AM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2009, 1:59 AM CDT (06:59 UTC)
Expired
Apr 30, 2009, 3:00 AM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:36 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2435 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:15 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 30, 12:15 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1115 PM MDT WED APR 29 2009

.UPDATE...
823 PM MDT WED APR 29 2009

JUST COMPLETED AN UPDATE. CANCELLED WATCH EARLY. LEFT SMALL POPS
OVER MOST OF THE AREA THIS EVENING DUE TO DRY LINE AND LINGERING
MESOSCALE BOUNDERIES. INCOMING FRONT AND NORTHERN END OF DRY LINE
STARTING TO FIRE THUNDERSTORMS TO OUR NORTH. AS A RESULT LEFT THE
HIGHEST CHANCE OVER THE NORTHWEST PORTION OF THE AREA. NEWEST
MODEL DATA THAT IS JUST COMING IN SUPPORTS THE OVERNIGHT POPS
FORECAST AT THIS TIME.

TWEEKED WINDS...CLOUDS...TEMPERATURES...AND DEWPOINTS BASED ON
CURRENT TRENDS. ALSO DUE TO THE HIGHER DEWPOINTS AND EXPECTED
FRONTAL TIMING...DID RAISE MINS A LITTLE...ESPECIALLY IN THE
SOUTHEAST PORTION. ALSO RAISED WINDS A LITTLE BASED ON WHAT AM SEE
UPSTREAM.

BULLER
&&

.DISCUSSION...
200 PM MDT WED APR 29 2009

SHORT TERM FORECAST PERIOD (TONIGHT-SATURDAY NIGHT) CONTINUES TO
BE DOMINATED BY NEAR DAILY AND OVERNIGHT CHANCES OF
PRECIPITATION...OVERNIGHT/EARLY MORNING THREAT FOR FOG...EXTENSIVE
CLOUDINESS AND BELOW NORMAL TEMPERATURES.

BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY
WILL BE EAST OF THE CO/KS BORDER. A COLD FRONT WILL MOVE INTO THE
NORTHWEST PORTION OF THE AREA TONIGHT WHILE A DISTURBANCE MOVES
OUT OF COLORADO. INTERACTION OF THESE FEATURES WILL PROMOTE A HIGH
CHANCE OF PRECIPITATION IN SFC CONVERGENT AREA GENERALLY ALONG AND
NORTH OF THE INTERSTATE. THIS AREA OF PRECIP WILL MOVE NORTHEAST
BUT THE OVERALL AREA OF PRECIP WILL SHIFT TO THE SOUTHEAST SLOWLY
THROUGH THE DAY THURSDAY.

ANOTHER DISTURBANCE MOVES IN THURSDAY NIGHT AND CONTINUES INTO
FRIDAY BRINGING A CONTINUED CHANCE FOR LIGHT RAIN SHOWERS. MORE OF
THE SAME FRIDAY NIGHT THROUGH SATURDAY NIGHT.

TEMPERATURES WILL BE SOMEWHAT CHALLENGING GIVEN PERIODS OF STRATUS
WHICH MAY OR MAY NOT BURN OFF WITH OTHER DAYS HAVING LITTLE
STRATUS BUT CONSIDERABLE CLOUDINESS IN THE MID AND UPPER LEVELS.
HAVE TRENDED COOLER THROUGH SATURDAY USING THE MODIFIED AND
UNMODIFIED 850 TEMPERATURES AND A BLEND OF THE VARIOUS 2M/MOS
GUIDANCE NUMBERS. HIGH TEMPERATURES THURSDAY NEAR 60 WITH MID 50S
(POSSIBLY COOLER) FRIDAY AND SATURDAY.

FOR THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...MORE OF THE SAME.
NORTHWEST/WESTERLY FLOW ALOFT WILL PROMOTE DISTURBANCES AND A
CHANCE OF PRECIPITATION NEARLY EACH DAY AND NIGHT. TEMPERATURES
LOOK TO BE SEASONAL.

07
&&

.AVIATION...
1110 PM MDT WED APR 29 2009

FOR THE 06Z TAFS...VERY ACTIVE AND UNCERTAIN PERIOD. COLD FRONT IS
SLOWLY PUSHING SOUTH OVER THE AREA. NOT SURE HOW FAR SOUTH DEVELOPMENT
WILL BE BUT TSRA LOOK TO STAY JUST TO THE EAST OF KGLD. KMCK
SHOULD CATCH THE BRUNT OF THIS THUNDERSTORM COMPLEX. MODELS ARE
DIFFERING ON THE AMOUNT OF CLOUD COVER AND HEIGHT OF CEILINGS.
SHOULD SEE MVFR CEILINGS THIS MORNING AND RAISING ABOVE MVFR
DURING THE AFTERNOON.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 29, 11:45 AM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED APR 29 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED APR 29 2009 /1145 AM CDT WED APR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
THE TRI STATE AREA. COVERAGE WILL BE SOMEWHAT LIMITED BEFORE
SUNSET...BUT ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL...
DAMAGING WINDS...AND PERHAPS A TORNADO.

THUNDERSTORM COVERAGE WILL INCREASE TONIGHT...ESPECIALLY NORTH OF
INTERSTATE 70. THE THREAT FOR SEVERE STORMS WILL DECREASE AS THE
NIGHT WEARS ON...WITH LOCALLY HEAVY RAIN AND SMALL HAIL THE PRIMARY
THREATS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 30, 12:27 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1127 PM MDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             7 SW CLARKVILLE         40.31N 102.71W
04/29/2009  M1.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

MWM
Local storm report, Apr 30, 1:38 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 AM MDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             6 NW WRAY               40.14N 102.31W
04/30/2009  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

            GOLF BALL SIZED HAIL BROKE A WINDOW

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:44 AM CDTSevere Thunderstorm WarningGLDCheyenne61 min
Apr 30, 3:17 AM CDTSevere Thunderstorm WarningGLDRawlins58 min
Apr 30, 3:33 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton33 min
Apr 29, 11:56 PM CDTSevere Thunderstorm WarningGLDYuma64 min
Apr 30, 12:55 AM CDTSevere Thunderstorm WarningGLDYuma65 min
Apr 30, 1:07 AM CDTFlash Flood WarningGLDYuma3 hr
Apr 30, 2:34 AM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow56 min
Apr 30, 7:48 AM CDTAreal Flood WarningGLDHitchcock5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Colorado, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.